Foundations of spatial preferences
AbstractAbstract I provide an axiomatic foundation for the assumption of specific utility functions in a multidimensional spatial model, endogenizing the spatial representation of the set of alternatives. Given a set of objects with multiple attributes, I find simple necessary and sufficient conditions on preferences such that there exists a mapping of the set of objects into a Euclidean space where the utility function of the agent is linear city block, quadratic Euclidean, or more generally, it is the [delta] power of one of Minkowski (1886) metric functions. In a society with multiple agents I characterize the set of preferences that are representable by weighted linear city block utility functions, and I discuss how the result extends to other Minkowski utility functions.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Journal of Mathematical Economics.
Volume (Year): 47 (2011)
Issue (Month): 2 (March)
Contact details of provider:
Web page: http://www.elsevier.com/locate/jmateco
Utility representation Spatial models Multidimensional preferences Spatial representation;
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Anna Bogomolnaïa & Jean-François Laslier, 2004.
- McKelvey, Richard D & Schofield, Norman, 1987.
"Generalized Symmetry Conditions at a Core Point,"
Econometric Society, vol. 55(4), pages 923-33, July.
- Wendell, Richard E & Thorson, Stuart J, 1974. "Some Generalizations of Social Decisions under Majority Rule," Econometrica, Econometric Society, vol. 42(5), pages 893-912, September.
- Kramer, Gerald H., 1977. "A dynamical model of political equilibrium," Journal of Economic Theory, Elsevier, vol. 16(2), pages 310-334, December.
- Norman Schofield, 2007. "The Mean Voter Theorem: Necessary and Sufficient Conditions for Convergent Equilibrium," Review of Economic Studies, Oxford University Press, vol. 74(3), pages 965-980.
- Tasos Kalandrakis, 2008.
Wallis Working Papers
WP51, University of Rochester - Wallis Institute of Political Economy.
- Davis, Otto A & DeGroot, Morris H & Hinich, Melvin J, 1972. "Social Preference Orderings and Majority Rule," Econometrica, Econometric Society, vol. 40(1), pages 147-57, January.
- Azrieli, Yaron, 2009. "Characterization of multidimensional spatial models of elections with a valence dimension," MPRA Paper 14513, University Library of Munich, Germany.
- Degan, Arianna & Merlo, Antonio, 2009. "Do voters vote ideologically?," Journal of Economic Theory, Elsevier, vol. 144(5), pages 1868-1894, September.
- Kannai, Yakar, 1977. "Concavifiability and constructions of concave utility functions," Journal of Mathematical Economics, Elsevier, vol. 4(1), pages 1-56, March.
- McKelvey, Richard D., 1976. "Intransitivities in multidimensional voting models and some implications for agenda control," Journal of Economic Theory, Elsevier, vol. 12(3), pages 472-482, June.
- Barbera Salvador & Gul Faruk & Stacchetti Ennio, 1993.
"Generalized Median Voter Schemes and Committees,"
Journal of Economic Theory,
Elsevier, vol. 61(2), pages 262-289, December.
- Milgrom, P. & Shannon, C., 1991.
"Monotone Comparative Statics,"
11, Stanford - Institute for Thoretical Economics.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Richter, Marcel K. & Wong, K.-C.Kam-Chau, 2004. "Concave utility on finite sets," Journal of Economic Theory, Elsevier, vol. 115(2), pages 341-357, April.
- Azrieli, Yaron, 2011. "Axioms for Euclidean preferences with a valence dimension," Journal of Mathematical Economics, Elsevier, vol. 47(4-5), pages 545-553.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).
If references are entirely missing, you can add them using this form.